When considering the effect of anti-depressant medication on weight, it should be noted that depression has been associated with both weight gain and weight loss. It’s usually a matter of degree; when people are mild to moderately depressed, they tend to eat more. When someone is very depressed, they sometimes stop eating altogether and, in severe cases, may even have to be hospitalized and fed intravenously. When these individuals are put on anti-depressant medication, the resultant relief of depression will affect their eating behavior. This is not necessarily “caused by” the medication itself, but rather a result of a change in the depressive state.
Some anti-depressants, Wellbutrin in particular, have been shown to result in a decrease in appetite. This, in turn, may result in weight loss. However, most modern anti-depressants (especially “Selective Serotonin Reuptake Inhibitors” like Prozac and Zoloft) are associated with either no weight gain or weight loss.
The companies making both Zoloft and Prozac have studied their effect on weight and determined that people lose an average of 16 pounds in four months, although regain 12 of the 16 pounds by the end of 12 months. Still, some people do gain weight, especially if the antidepressant relieves severe depression.
However, one class of anti-depressants that includes Elavil (generic name amitriptyline), has been associated with weight gain in some people.